Las Vegas - A selection of recent cases offer lessons ranging from potential causes of drug-induced subacute cutaneous lupus erythematosus (DISCLE) to comorbidities associated with seborrheic dermatitis, says a physician familiar the cases.
- A selection of recent cases offer lessons ranging from potential causes of drug-induced subacute cutaneous lupus erythematosus (DISCLE) to comorbidities associated with seborrheic dermatitis, says a physician familiar the cases.
In one case, a 45-year-old Asian immigrant presented with a widespread persistent pruritic rash. "The patient had bought some unspecified over-the-counter antifungal therapy and unspecified topical corticosteroids, and said they didn't work," says Boni E. Elewski, M.D., professor of dermatology, University of Alabama.
Additionally, the patient owned several cats, she says.
With the patient's fungal culture pending, the patient’s referring dermatologist diagnosed extensive tinea corporis, which apparently was confirmed by biopsy findings including PAS positive fungal hyphae in the stratum corneum, she says. Because the physician suspected Microsporum canis (which does not respond to oral terbinafine), he prescribed griseofulvin, which in this circumstance was "a reasonable selection," along with an antifungal cream, Dr. Elewski says.
However, the patient’s rash worsened, and he was referred to Dr. Elewski. Based on biopsy findings of superficial, deep and periadnexal lymphocytes and a vacuolar interface change, she diagnosed DISCLE. Both griseofulvin and oral terbinafine can cause this disorder; the patient cleared upon discontinuation of the griseofulvin, Dr. Elewski tells Dermatology Times.
In another case, a patient with greasy scales on his eyelids, ears and scalp was diagnosed with seborrheic dermatitis. Topical desonide and ketoconazole initially worked, then failed, leading to a diagnosis of recalcitrant seborrheic dermatitis, Dr. Elewski says.
At this stage, she says, "Dermatologists should consider an HIV test, and remember that seborrheic dermatitis can occur early in HIV, before the CD4 count gets very low." However, the patient was HIV-negative.
Next, Dr. Elewski prescribed oral ketoconazole 200 mg daily for one to two weeks. She also switched the patient to 2 percent ketoconazole foam because it provides better bioavailability through the stratum corneum than ketoconazole cream. Before long, the patient cleared.
In other cases marked by a red, scaly face, symptoms can persist after appropriate treatments for seborrheic dermatitis, Dr. Elewski says.
In such cases, she says, "Think of rosacea, which often occurs concomitantly with seborrheic dermatitis. Sometimes the diagnosis is evident; sometimes it's not." If the patient also has rosacea, she suggests adding a rosacea medication such as metronidazole or azelaic acid gel. DT
Disclosures: Dr. Elewski has performed clinical research and is a consultant for Schering-Plough, Novartis and Stiefel. She also is a clinical researcher for MediQuest.